Journal of Global Optimization

, Volume 71, Issue 1, pp 57–71 | Cite as

Performance of global random search algorithms for large dimensions

  • Andrey Pepelyshev
  • Anatoly Zhigljavsky
  • Antanas Žilinskas


We investigate the rate of convergence of general global random search (GRS) algorithms. We show that if the dimension of the feasible domain is large then it is impossible to give any guarantee that the global minimizer is found by a general GRS algorithm with reasonable accuracy. We then study precision of statistical estimates of the global minimum in the case of large dimensions. We show that these estimates also suffer the curse of dimensionality. Finally, we demonstrate that the use of quasi-random points in place of the random ones does not give any visible advantage in large dimensions.


Global optimization Statistical models Extreme value statistics Random search 



The work of the first author was partially supported by the SPbSU Project No. 6.38.435.2015 and the RFFI Project No. 17-01-00161. The work of the second author was supported by the Russian Science Foundation, Project No. 15-11-30022 ‘Global optimization, supercomputing computations, and applications’. The work of the third author was supported by the Research Council of Lithuania under Grant No. MIP-051/2014.


  1. 1.
    Auger, A., Hansen, N.: Theory of evolution strategies: a new perspective. In: Auger, A., Doerr, B. (eds.) Theory of Randomized Search Heuristics: Foundations and Recent Developments, pp. 289–325. World Scientific Publishing, Singapore (2010)Google Scholar
  2. 2.
    Cooke, P.: Optimal linear estimation of bounds of random variables. Biometrika 67(1), 257–258 (1980)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    De Haan, L.: Estimation of the minimum of a function using order statistics. J. Am. Stat. Assoc. 76(374), 467–469 (1981)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    De Haan, L., Peng, L.: Comparison of tail index estimators. Stat. Neerl. 52(1), 60–70 (1998)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Dette, H., Pepelyshev, A., Zhigljavsky, A.: Optimal designs in regression with correlated errors. Ann. Stat. 44(1), 113–152 (2016)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Nevzorov, V.B.: Records: mathematical theory. American Mathematical Soc. (2001)Google Scholar
  7. 7.
    Niederreiter, H.: Random number generation and quasi-monte carlo methods, cbms-nsf reg. In: Conference of series applied mathematics, vol. 63 (1992)Google Scholar
  8. 8.
    Pintér, Jn: Convergence properties of stochastic optimization procedures. Optimization 15(3), 405–427 (1984)MathSciNetMATHGoogle Scholar
  9. 9.
    Solis, F.J., Wets, R.J.B.: Minimization by random search techniques. Math. Oper. Res. 6(1), 19–30 (1981)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Zhigljavsky, A.: Monte-Carlo methods in global optimization, PhD thesis. Leningrad University (1981)Google Scholar
  11. 11.
    Zhigljavsky, A.: Mathematical Theory of Global Random Search. Leningrad University Press, Leningrad (1985). (in Russian)Google Scholar
  12. 12.
    Zhigljavsky, A.: Branch and probability bound methods for global optimization. Informatica 1(1), 125–140 (1990)MathSciNetMATHGoogle Scholar
  13. 13.
    Zhigljavsky, A.: Theory of Global Random Search. Kluwer Academic Publishers, Boston (1991)CrossRefGoogle Scholar
  14. 14.
    Zhigljavsky, A., Hamilton, E.: Stopping rules in k-adaptive global random search algorithms. J. Glob. Optim. 48(1), 87–97 (2010)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Zhigljavsky, A., Žilinskas, A.: Methods of Seeking a Global Extremum. Nauka, Moscow (1991)Google Scholar
  16. 16.
    Zhigljavsky, A., Žilinskas, A.: Stochastic Global Optimization. Springer, New York (2008)MATHGoogle Scholar
  17. 17.
    Zhigljavsky, A.A.: Semiparametric statistical inference in global random search. Acta Applicandae Mathematica 33(1), 69–88 (1993)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Žilinskas, A.: A statistical model-based algorithm for black-box multi-objective optimisation. Int. J. Syst. Sci. 45(1), 82–92 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Žilinskas, A., Zhigljavsky, A.: Branch and probability bound methods in multi-objective optimization. Optim. Lett. 10(2), 341–353 (2016)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.School of MathematicsCardiff UniversityCardiffUK
  2. 2.St.Petersburg State UniversitySt. PetersburgRussia
  3. 3.Lobachevsky Nizhny Novgorod State UniversityNizhny NovgorodRussia
  4. 4.Institute of Mathematics and InformaticsVilnius UniversityVilniusLithuania

Personalised recommendations